ASN's Mission

ASN leads the fight to prevent, treat, and cure kidney diseases throughout the world by educating health professionals and scientists, advancing research and innovation, communicating new knowledge, and advocating for the highest quality care for patients.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: PO0175

A Case Report of Vaping-Related Renal Thrombotic Microangiopathy

Session Information

  • AKI Mechanisms - 1
    October 22, 2020 | Location: On-Demand
    Abstract Time: 10:00 AM - 12:00 PM

Category: Trainee Case Report

  • 103 AKI: Mechanisms

Authors

  • Oo, Pye, University of Wisconsin-Madison, Madison, Wisconsin, United States
  • Maursetter, Laura J., University of Wisconsin-Madison, Madison, Wisconsin, United States
  • Gardezi, Ali I., University of Wisconsin-Madison, Madison, Wisconsin, United States
  • Singh, Tripti, University of Wisconsin-Madison, Madison, Wisconsin, United States
  • Bhutani, Gauri, University of Wisconsin-Madison, Madison, Wisconsin, United States
Introduction

Acute kidney injury (AKI) and hematuria have been reported in patients with E-cigarette use (vaping)-associated lung injury (EVALI) but exact renal pathology is not well understood. We report a case of biopsy proven renal thrombotic microangiopathy (TMA) in a patient with EVALI.

Case Description

A 40-year-old woman with history of vaping tetrahydro-cannabinol (THC) and depression presented to emergency room with 2 days of fatigue, body aches, non-productive cough, and dyspnea on exertion. On admission, BP was 157/85 mmHg, hemoglobin 6.9, platelet count 239, serum creatinine (SCr) 1.76 with 10-30/hpf non-dysmorphic RBC and 2+ proteinuria on urinalysis. Patient failed initial treatment with diuretics and on day 3, was intubated for respiratory distress. By this time, SCr had increased to 4.68 and LDH was quite elevated (1456) but platelet count was normal (194), haptoglobin high (551) and peripheral schistocytes only occasional. Her EVALI improved with standard cares in the next week but renal function further worsened, and hemodialysis was started on day 13. Renal biopsy revealed acute TMA with diffuse endothelial swelling, focal segmental glomerular and arteriolar thrombi and acute tubular injury . Patient was not taking any medications known to cause TMA. Serologic and infection work up were negative including pneumococcus, HIV, antinuclear, anti-Scl70 and antiphospholipid antibodies. The ADAMTS-13 activity was 48% and serum homocysteine was low (3.8). Imaging studies showed no evidence of malignancy. Functional complement work-up did not reveal increased alternative complement pathway activity or autoantibodies. On day 20, patient was started on plasma exchange (PLEX) for 5 sessions followed by a slow renal recovery - last hemodialysis on day 22 and now, more than 1 month after last PLEX and after approximately 2 months of vaping cessation, most recent SCr is 2.57

Discussion

There is no clear association of kidney disease with marijuana use in large population studies but there are case reports of AKI with synthetic cannabinoid use including one report of biopsy proven TMA. Drug-induced TMA is usually a diagnosis of exclusion and temporal correlation. Given the lack of other evident cause of TMA, our case suggests a potential association between THC and/or vaping and renal TMA.